Tuesday, November 29, 2011
Serious Health Risk in Body-Building Supplements
The US Food and Drug Administration, FDA, recently issued a Public Health Advisory about dietary supplements for body-building that contain potentially harmful steroids and steroid-like substances. It warned consumers to immediately stop using any dietary supplement that promised steroid-like effects, such as rapid increase in muscle mass. The agency's Public Health Advisory to consumers and health care professionals stated that it had been notified of five adverse events among men who used these supplements. These men suffered serious and potentially life-threatening medical problems, including strokes, serious damage to the liver, pulmonary embolism (blockage of arteries in the lungs) and kidney failure. Products containing anabolic steroids carry the risk of severe liver injury. Other long term health risks from the use of anabolic steroids include breast enlargement, infertility and shrinkage of the testes in men. Women who use steroids risk increased growth of facial hair, deepening of voice, shrinking of the clitoris, and disruption of the menstrual cycle. Both men and women users face increased risk of heart attack and stroke Symptoms and indicators of serious side effects include fever, chest pain, shortness of breath, nausea, weakness or fatigue, abdominal pain, yellowing of the skin or whites of the eyes, or brown or otherwise discolored urine. The FDA recommended anyone experiencing any of these symptoms report them to their doctor or other health care immediately. It urged all users of these supplements to tell their health care provider about any body building supplements they are using. Some of the cases reported to the FDA required hospitalization, but to date no deaths or complete liver failures have occurred. These five adverse events were cause for grave concern, and the FDA felt it had to act to protect consumers. The Commissioner of the FDA, Margaret Hamburg MD stated that "products marketed for body building and claiming to contain steroids or steroid like substances are illegal and potentially quite dangerous." Although the FDA is prohibited by law from regulating dietary supplements, it monitors products on the market. When it finds a supplement which in fact contains unapproved and misbranded drugs, it has the authority to require the manufacturers and distributors to cease and desist the illegal marketing of them. In addition to using unapproved and misbranded drugs in a product sold as a dietary supplement, the marketers of these dangerous products had also failed to provide adequate directions for consumer use. The Public Health Advisory to warn the public and healthcare providers about risks of these products was only one of several actions taken. The FDA also wrote a strong warning letter to a company that is the major manufacturer and distributor of these supplements, and it has secured a search warrant to review the company's records. It is now examining the supplement market, and gathering information about other substances sold as supplements and marketed as body building aids that may also use steroids or steroid-like substances as active ingredients. The FDA's website provides more information about these dangerous supplements. If you or a loved one has used body-building supplements, and you have suffered medical injuries as a result, you will want to consult with an experienced drug and supplements attorney to determine whether you have a claim against the manufacturer. You should consult an attorney as soon as possible, because most states have laws called statutes of limitations, which determine how much time you have after an injury to file a claim. If you delay, your right to file a claim may be irrevocably lost.